It has been three months since my last appointment with my psychiatrist, and honestly I can’t believe how quick my latest appointment has rolled around. Once again, I was meeting my lovely Nutkins/May hybrid doctor and he was in great spirits as always.
“How did you get on with the quetiapine, Claire?” He asked as he typed notes into the computer. I told him about how angry it made me, along with the constant exhaustion. Of course, he nodded at the excess sedative effect but actually seemed shocked when I explained just how irritable the medication made me. I mean, I wanted to punch my Other Half every time he shuffled in his seat – it went beyond annoyance. My psych was really shocked. “I only gave you 25mg, I wonder why you reacted so violently to these meds…”
I smiled and shrugged, giving my usual response to these kinds of oddities – “Personality disorder, I guess.” There are so many things that I think and do, which I used to believe were exclusive to me and my very strange mind, but then I find out that actually it’s because I have a personality disorder. It’s nice to have an explanation, or at least a possible starting point.
He agreed that I’m making progress and things are looking very positive for me. He’s pleased to see that I’m volunteering, I told him about how I’m looking into going back into education to study psychology and that I’m writing as well. All of this marks a MASSIVE change from the way I was this time last year.
I know there’s no cure for my disorder. But I can work around it, and that’s good enough for me.
I’m to remain on 225mg of venlafaxine, as it really helps me get through the worst symptoms of my BPD, which is the depression. I’m no longer on the quetiapine, instead we agreed on sticking to therapeutic doses of diazepam when I’m at risk of an episode. I still have half the amount that he originally gave me months ago and I will only take one when I really need it. I have a family history of addiction to diazepam, and I’m aware of my own addictive traits, so I’m being cautious.
Diazepam is no joke. It is a very serious drug and should not be taken lightly. It should also not be taken when you’re raiding on a MMORPG, because you will not be able to heal your team effectively and you will look like an arse. Personal experience, of course.
We ended the appointment by talking about my upcoming nuptials and how he is going to be a granddad for the fourth time next month! He is a wonderful professional, and has definitely been a big part of my recovery this year. I’m not being discharged yet – I don’t know how I feel about being discharged at all, because I never know when I may need the support. But, it’s another three months until my next appointment with him, so I suppose there’s no point worrying about it yet.
I have been ridiculously busy since I’ve been back from dogsitting. Wedding plans, shifts at my volunteer position, researching for both my novel and my BPD book as well as degree research. I also did some work outside of the branch, which saw me hanging out at the University of Birmingham – it was awesome to talk to so many new students who were interested in volunteering! It was also pretty cool to be so open about mental health and talk about some experiences with others. It seems that for some, my scars are a conversation starter!
I still have my bad days. Last week it would’ve been my mom’s 65th birthday and for the first time in a long while I felt sad. I missed her. I have spent so long being confused and angry at her for leaving me behind with so many issues that I forgot just how much it hurt to not have her here. And what made it worse, was of course the fact that my brothers hadn’t bothered to get in touch – though I don’t know why I was surprised, they never remembered her birthday when she was alive.
But… I’m doing okay. I’m getting mentally stronger, and through Slimming World I’m getting physically fitter too – 9lb down altogether at last weigh-in and I feel good!
Right, I’ve got a buttload more writing to do before today’s Slimming World group session so off I pop for now.